Florida, 2020Tornadoes in Florida, January 4, 2020
January 4, 2020 · NWS MLB · 2 events in 2 counties and zones
A severe thunderstorm moving across central Florida produced two tornadoes, one in Okahumpka in Lake County, then another in DeLand in Volusia County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moving across central Florida produced two tornadoes, one in Okahumpka in Lake County, then another in DeLand in Volusia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 4, 9:45 AM EST, 44 minutes earlier.
Area forecast discussion, Jan 4, 9:45 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
945 AM EST Sat Jan 4 2020
.DISCUSSION...
...Strong Cold Front Approaching Central Florida...
...Increasing Winds and Building Seas Will Produce Very Dangerous
Conditions Over the Local Atlantic Through Sunday Morning...
Squall line pushing thru the Nature/First Coasts this mrng should be
overtop the I-4 Corridor by midday. Morning RAOBs show a saturated
H100-H70 lyr at KJAX/KTAE assocd with the approaching cold front...
PWat values btwn 1.50"-1.75". Decreasing low lvl moisture southward
with KTBW/KXMR/KMFL soundings showing a noteworthy dry slot...PWat
values btwn 1.25"-1.50"...KMFL arnd 1.25". Brisk S/SW flow prevails
acrs central FL while low clouds Stout SSW flow continues ahead of
an approaching cold front. Low stratus clouds linger acrs the area
but no vsby reductions in the sfc obs.
Winds at Buoy009 have been sustained arnd 20kts with gusts 25-30kts.
Sfc obs showing sustained winds arnd 15mph, gusting to 20-25mph near
the coast. Lcl wind profilers 25-30KTS just off the deck. Conditions
only expected to worsen with the approaching front and prefrontal
squall line. With this in mind, updated fcst to raise a Lake Wind
Advisory areawide, though conditions may be marginal over the
Treasure Coast/Lake-O region.
&&
.AVIATION...
Lingering IFR stratus through late morning. Prefrontal squall line
approaching the I-4 Corridor should push through the northern sites
by midday, southern sites by late aftn. Wind shift to west with the
passage of the squall line...northwest with the fropa...sfc G18-
23KTS through 05/00Z.
&&
.MARINE...
Dangerous conditions dvlpg areawide this aftn as a prefrontal squall
line pushes acrs the lcl Atlc. Buoy009 measuring sustained winds
arnd 20kts with gusts 25-30kts. Upgraded fcst to include nearshore
leg under the SCA...will hold off on upgrading nearshore gale watch
until the 12Z guidance package comes in.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 7 PM EST this evening for Coastal
Volusia-Indian River-Inland Volusia-Martin-Northern Brevard-
Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
Brevard-Southern Lake-St. Lucie.
AM...Gale Watch from 7 PM EST this evening through Sunday morning for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory until 7 PM EST this evening for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Gale Warning from 7 PM this evening to 10 AM EST Sunday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
&&
Short Term/Aviation...Bragaw
Long Term/Impact WX...NegronHazardous weather outlook, Jan 4, 9:27 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
927 AM EST Sat Jan 4 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
927 AM EST Sat Jan 4 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.HIGH WIND IMPACT...
Southwest winds 15 to 20 mph and higher gusts will reach east
central Florida late this morning as a cold front approaches from
the northwest. After the passage of a line of showers and
thunderstorms, winds will become west this afternoon and early
evening.
.WIND AND SEA IMPACT...
Southwest winds up to 20 to 25 knots and building seas will
precede a strong cold front today. The front will pass through the
local Atlantic waters this afternoon, followed by winds shifting
to northwest and increasing further to between 25 and 30 knots
tonight into early Sunday morning. Winds will gust to gale force,
especially beyond 20 nautical miles, where these gusts will be
more frequent, as seas build as high as 10 to 13 feet. Conditions
will be very dangerous for boating, and small craft operators are
advised to remain in port until these hazardous conditions start
to abate late Sunday.
.THUNDERSTORM IMPACT...
Fast moving showers from late morning through this afternoon may
produce a few lightning strikes and brief gusty winds as they move
east at 45 to 55 mph.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts to around 35 knots will also be possible on area lakes,
the Intracoastal Waterway, and local Atlantic waters in any heavy
showers, or possibly an isolated lightning storm, as they move
quickly eastward.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Behind today's front, much colder air will push into east central
Florida tonight through Sunday night. Wind chills are expected to
reach the upper 30s northwest of Interstate 4 by sunrise Sunday,
as temperatures reach the lower 40s there. Lows will even be colder
by sunrise Monday, reaching the upper 30s to lower 40s across a
large part of east central Florida. The cold air combined with
light winds could lead to patchy frost development.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Negron/Cristaldi
In the hours before
Special weather statement, Jan 4, 10:15 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1015 AM EST Sat Jan 4 2020
FLZ044-045-144-041600-
Northern Lake County FL-Orange FL-Southern Lake County FL-
1015 AM EST Sat Jan 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND NORTHWESTERN ORANGE
COUNTIES UNTIL 1100 AM EST...
At 1013 AM EST, Doppler radar was tracking a fast-moving line of
strong showers extending from 6 miles northeast of Bushnell to near
Wesley Chapel South. Movement was northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Apopka, Winter Garden, Leesburg, Eustis and Tavares.
LAT...LON 2896 8195 2896 8166 2898 8166 2900 8143
2835 8166 2835 8179 2836 8179 2836 8186
2835 8186 2835 8196
TIME...MOT...LOC 1513Z 247DEG 36KT 2873 8205 2829 8240
KNTornado, Lake
- When
- January 4, 10:29 AM EST to 10:31 AM EST
- Where
- Lake County, 2.72 mi WSW of Okahumpka to 0.89 mi NW of Okahumpka
- Rating
- EF0
- Path length
- 2.38 mi
- Path width
- 175 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 28.740, -81.923
National Weather Service staff conducted a damage survey and confirmed an EF-0 tornado occurred in Okahumpka on January 4, 2020. Peak winds were estimated between 65 and 75 mph, along a discontinuous path of 2.38 miles, with a maximum width of 175 yards. The tornado generally moved northeast beginning just west of the Florida Turnpike near mile marker 295, crossing mostly wooded areas, Debbie Road, and the western side of the Holiday RV Village before dissipating. Damage estimates indicate significant roof damage to 3 to 5 mobile homes, one large oak tree was toppled, and numerous large branches of weak/old trees were downed. One resident received minor injuries when a tree branch came through the roof of his manufactured home at the RV Village. The individual self-transported to the hospital for treatment of a minor cut to his head.
Tornado, Volusia
- When
- January 4, 11:26 AM EST to 11:30 AM EST
- Where
- Volusia County, 1.3 mi W of Beresford to 0.99 mi ESE of De Land
- Rating
- EF1
- Path length
- 4.39 mi
- Path width
- 265 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.002, -81.351
National Weather Service staff conducted a damage survey and confirmed a EF-1 tornado in occurred in DeLand on January 4, 2020. Peak winds were estimated between 90 and 100 mph, along a 4.39 mile long path, with a maximum width of 265 yards. A DeLand resident on a large paddleboat on Lake Beresford observed the waterspout/tornado touching down just southwest of his location on the lake. The tornado moved onshore causing tree damage to a nearby property near South Beresford Road. The tornado continued generally northeast clipping the southern side of Woodward Avenue Elementary School, crossing multiple streets, subdivisions, a large park, a nursing home, and dissipated near the intersection of Colorado Avenue and New York Avenue. Damage estimates indicate several large trees toppled, numerous large branches downed, two homes experienced major roof damage, significant roof damage to the Veterans of Foreign Wars (VFW) building, structural damage at Melching Field and Earl Brown Park, 8-10 power poles snapped at the base, and 10 additional structures received lesser, minor-moderate damage. City of DeLand officials estimate the damage in the city to be around $25,000.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, January 4, 2020$65,000 · 1 event
- High Wind in Montana, January 4, 202060 kt wind · 19 events
- High Wind in Montana, January 4, 202066 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 4, 202012 events
- High Wind in North Dakota, January 4 to 5, 202057 kt wind · 7 events
- Heavy Snow in Washington, January 4 to 8, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 4, 20204 events
- High Wind in South Dakota, January 4 to 5, 202059 kt wind · 3 events
- Dense Fog in California, January 4, 20202 events
- High Wind in Wyoming, January 4, 202065 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 4, 20202 events
- High Wind in North Carolina, January 4, 2020$1,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865220, 865221.